Gulf War Syndrome
What is Gulf War syndrome?
Gulf War syndrome is a widely used term to refer to the unexplained illnesses occurring in Gulf War veterans.
What are the symptoms of Gulf War syndrome?
The following are the most common symptoms of Gulf War syndrome. However, each person experiences symptoms differently. Symptoms may include:
- musculoskeletal pain
- cognitive problems
- skin rashes
The impact of Gulf War syndrome:
According to a report released by the Department of Veterans' Affairs (VA) in late 2008, about 25 percent to 32 percent of Gulf War veterans suffer from Gulf War syndrome.
What are the possible causes of Gulf War syndrome?
Possible causes include:
- chemical warfare agents, particularly nerve gas, or pyridostigmine bromide, which was given as a preventive measure to soldiers likely to be exposed to chemical warfare agents.
- psychological factors, such as post-traumatic stress disorder. Veterans with Gulf War syndrome symptoms have high rates of accompanying psychiatric disorders.
- other chemical agents, such as smoke from oil well fires, pesticides, depleted uranium or exposure to solvents and corrosive liquids used during repair and maintenance.
Treatment for Gulf War syndrome:
While there is no specific treatment for Gulf War syndrome, research suggests than an approach called cognitive-behavioral therapy may help patients with non-specific symptoms syndromes lead more productive lives by actively managing their symptoms.
The Department of Veterans Affairs is conducting a two-year, scientifically controlled study to determine the effectiveness of cognitive-behavioral therapy for veterans with these symptoms.
Other research involving Gulf War syndrome:
Research into Gulf War syndrome, which remains controversial, is taking place in research centers around the country.
Click here to view the
Online Resources of Environmental Medicine
Disclaimer - This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional evaluation, advice, diagnosis or treatment by a healthcare professional. © 2009 Staywell Custom Communications.